Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 14, 2017, 4:10 PM MDT for Grand County, San Juan County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 4:10 PM MDT (22:10 UTC)
- Expired
- Sep 14, 2017, 4:45 PM MDT
- In force
- 35 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 167 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
566
WUUS55 KGJT 142210
SVRGJT
UTC019-037-142245-
/O.NEW.KGJT.SV.W.0013.170914T2210Z-170914T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
410 PM MDT THU SEP 14 2017
The National Weather Service in Grand Junction has issued a
* Severe Thunderstorm Warning for...
Northern San Juan County in southeastern Utah...
South central Grand County in east central Utah...
* Until 445 PM MDT
* At 409 PM MDT, a severe thunderstorm was located near Canyonlands
National Park, or 27 miles southwest of Moab, moving northeast at
35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Moab, Canyonlands National Park, Spanish Valley, Dead Horse Point
State Park and Grand Co Arpt.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 116 and 134.
Utah 128 near mile marker 0.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10998 3867 10964 3847 10941 3819 10990
3821 10989 3822 10992 3823 10989 3824 10992
3825 10990 3827 10991 3826 10994 3828 10993
3829 10995 3833 10996 3835 10994 3836 10995
3834 10996 3835 10998
TIME...MOT...LOC 2209Z 228DEG 38KT 3830 10992
HAIL...<.75IN
WIND...70MPH
$$
TGR2 follow-up statements
552
WWUS55 KGJT 142231
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
431 PM MDT THU SEP 14 2017
UTC019-037-142245-
/O.CON.KGJT.SV.W.0013.000000T0000Z-170914T2245Z/
San Juan UT-Grand UT-
431 PM MDT THU SEP 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHERN SAN JUAN AND SOUTH CENTRAL GRAND COUNTIES...
At 431 PM MDT, a severe thunderstorm was located 10 miles east of
Canyonlands National Park, or 11 miles southwest of Moab, moving
northeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Moab, Canyonlands National Park, Spanish Valley, Dead Horse Point
State Park and Grand Co Arpt.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 116 and 134.
Utah 128 near mile marker 0.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 10998 3867 10964 3847 10941 3819 10990
3821 10989 3822 10992 3823 10989 3824 10992
3825 10990 3827 10991 3826 10994 3828 10993
3829 10995 3833 10996 3835 10994 3836 10995
3834 10996 3835 10998
TIME...MOT...LOC 2231Z 228DEG 38KT 3846 10969
HAIL...<.75IN
WIND...70MPH
$$
TGR924
WWUS55 KGJT 142248
SVSGJT
Severe Weather Statement
National Weather Service Grand Junction CO
448 PM MDT THU SEP 14 2017
UTC019-037-142258-
/O.EXP.KGJT.SV.W.0013.000000T0000Z-170914T2245Z/
San Juan UT-Grand UT-
448 PM MDT THU SEP 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SAN JUAN AND SOUTH
CENTRAL GRAND COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened and
moved out of the warning area. Therefore the warning has been
allowed to expire.
LAT...LON 3839 10998 3867 10964 3847 10941 3819 10990
3821 10989 3822 10992 3823 10989 3824 10992
3825 10990 3827 10991 3826 10994 3828 10993
3829 10995 3833 10996 3835 10994 3836 10995
3834 10996 3835 10998
TIME...MOT...LOC 2248Z 228DEG 38KT 3856 10954
$$
TGRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:49 PM MDT, 21 minutes earlier.
Area forecast discussion, Sep 14, 3:49 PM MDT, 21 minutes before
Area Forecast Discussion National Weather Service GRAND JUNCTION CO 349 PM MDT Thu Sep 14 2017 .SHORT TERM...(Tonight through Friday night) Issued at 348 PM MDT Thu Sep 14 2017 Very aggressive system lifting out of S.Nevada is spreading significant large scale ascent over the 4 Corners region this afternoon. Steep lapse rates in place in helping ascent along with a decent speed max aloft which in real life means efficient thunderstorm development through this evening. These storms are moving in excess of 40 mph which will bring a widespread wind threat to much of SE.Utah and W.Colorado along with some of the storms producing moderate sized hail and heavy rainfall. The speed at which these storms are moving still leave low confidence in a widespread flash flood threat though localized heavy runoff is still very probable in any training storms. This storm is looking more like a fall mid latitude cyclone with the strong dynamics and wind. It also will be carving out a decent dry slot behind this lead wave which cuts off the dendritic layer moisture over all but the tri-state area in the north (UT/CO/WY). This lead wave gets absorbed by the colder and much stronger northern stream system that will be organizing over the northern Rockies overnight. The base of this system will be sweeping across Utah and Western Colorado tomorrow through tomorrow night. Most of the forcing for precipitation will be will right along and behind the surface front that arrives to NE.Utah around noon tomorrow and slowly drops into our southern CWA by sunrise on Saturday. There is a really good chance that some of the precipitation will be falling as snow across the northern mountains above 10000 feet Friday night with a dusting to a few inches above timberline. Friday actually looks to be a rather cool day ending up slightly below normal...definitely a change. .LONG TERM...(Saturday through Thursday) Issued at 348 PM MDT Thu Sep 14 2017 The weekend is shaping up for a sunny start as this system drives out the moisture as it lifts back north toward the higher latitudes. Again Saturday will be cooler than normal behind the front with a feel of fall in the air. Sunday will prove warmer and be back toward normal thanks to WAA ahead of the next Pacific trough moving into the Intermountain West. There is limited moisture and instability but a few light showers could pop over the central and northern mountains in the late afternoon heating. All eyes turn upstream as an anomalously strong system drops out of the Gulf of Alaska and spreads lower heights over W.NOAM through the first half of next week. This system will have a good tap to cooler air which jives with the 6-10 day outlook suggesting chances are better than normal for a blob of cold air over much of the West. Much of the precipitation with this system look to be located with the surface front which models are not handling very well as far as timing. The slower Euro probably the way to go which is later in the week. For now expect seasonable temperatures and mainly dry weather until this fropa. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1142 AM MDT Thu Sep 14 2017 A Pacific storm will impact the region through early Friday. Ongoing scattered showers and thunderstorms will become numerous late this afternoon and evening as the storm passes overhead. All TAF sites are likely to experience light to moderate rainfall with localized heavy rain possible. Heavier showers may result in MVFR visibility, though CIGS are likely to remain in the VFR range. However, CIGS below ILS breakpoints from KRIL, KEGE and KASE are probable. In addition, outflow winds to 45 MPH are possible with stronger cells. Conditions improve from north to south after midnight with nocturnal showers lingering north of I-70 through early Friday. Scattered showers and thunderstorms will redevelop after 15Z Friday as a cold front approaches the region with areas north of I-70 once again favored for activity. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...15 LONG TERM...15 AVIATION...TGJT
Hazardous weather outlook, Sep 14, 4:43 AM MDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service GRAND JUNCTION CO 443 AM MDT Thu Sep 14 2017 COZ001>014-017>023-UTZ022>025-027>029-151045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 443 AM MDT Thu Sep 14 2017 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected to develop across the region from late this morning through this evening. There is a slight chance for supercell thunderstorms capable of producing damaging winds and large hail over southeast Utah and southwest Colorado. In addition, locally heavy rain is likely which may result in excessive runoff leading to mudslides and localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday through Saturday morning: Showers and thunderstorms will continue, mainly north of the I-70 corridor through Saturday morning as a cold front rolls through the region. Sunday through Tuesday: Isolated thunderstorms are possible each day over the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon and evening over San Juan County in southeast Utah and across Montezuma, La Plata and Dolores Counties in southwest Colorado.
In the hours before
Special weather statement, Sep 14, 3:09 PM MDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Grand Junction CO 309 PM MDT THU SEP 14 2017 COZ001>003-006-007-UTZ025-027-142200- Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO- Grand Valley CO-Lower Yampa River Basin CO- Central Yampa River Basin CO-Arches/Grand Flat UT- Tavaputs Plateau UT- 309 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MESA...SOUTHWESTERN GARFIELD...SOUTHWESTERN RIO BLANCO AND NORTHEASTERN GRAND COUNTIES UNTIL 400 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Fruita, or 26 miles northwest of Grand Junction, moving northeast at 35 mph. Wind gusts up to 50 to 55 mph will be possible with this storm. Locations impacted include... Mack and Loma. This includes the following highways... Interstate 70 in Colorado between mile markers 3 and 15. Colorado 139 between mile markers 1 and 49. LAT...LON 3911 10893 3948 10931 3995 10850 3957 10810 TIME...MOT...LOC 2108Z 230DEG 49KT 3931 10895 TGR
Local storm report, Sep 14, 3:31 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND GST 5 NW MACK 39.27N 108.93W
09/14/2017 M60 MPH MESA CO TRAINED SPOTTER
&&
CJCSpecial weather statement, Sep 14, 3:36 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
336 PM MDT THU SEP 14 2017
UTZ022-028-029-142215-
La Sal and Abajo Mountains UT-Southeast Utah UT-
Canyonlands/Natural Bridges UT-
336 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 415
PM MDT...
At 336 PM MDT, Doppler radar was tracking an area of strong
thunderstorms 22 miles northwest of Monticello, moving northeast at
35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Monticello, La Sal, Spanish Valley, Fry Canyon, Grand Co Arpt, Summit
Point and La Sal Junction.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 69 and 118.
U.S. Highway 491 in Utah between mile markers 0 and 2.
Utah 95 between mile markers 58 and 107, and between mile markers
113 and 114.
Utah 275 between mile markers 0 and 3.
LAT...LON 3701 11031 3717 11037 3723 11032 3724 11031
3720 11031 3719 11030 3730 11024 3729 11013
3720 10998 3722 10994 3724 10995 3726 11003
3730 11008 3732 11043 3758 11053 3849 10949
3848 10910 3809 10908 3712 11003
TIME...MOT...LOC 2136Z 207DEG 49KT 3803 10969
TGRLocal storm report, Sep 14, 4:04 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 5 NW MOAB 38.62N 109.61W
09/14/2017 GRAND UT PARK/FOREST SRVC
IN ARCHES NATIONAL PARK... SALT WASH NEAR
DELICATE ARCH PARKING FLOODING 2 FT DEEP.
SEVERAL PEOPLE STRANDED ON ARCH SIDE OF
ROAD.
&&
CC/JKSpecial weather statement, Sep 14, 4:05 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Grand Junction CO 405 PM MDT THU SEP 14 2017 COZ006-007-009-011-142245- Grand and Battlement Mesas CO-Debeque to Silt Corridor CO- Grand Valley CO-Central Gunnison and Uncompahgre River Basin CO- 405 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DELTA AND NORTH CENTRAL MESA COUNTIES UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a line of strong thunderstorms 14 miles southeast of Palisade, or 20 miles southeast of Grand Junction, moving northeast at 35 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Collbran, Mesa, Skyway, Whitewater, Plateau City and Molina. This includes the following highways... U.S. Highway 50 in Colorado between mile markers 42 and 48. Colorado 65 between mile markers 23 and 57. LAT...LON 3879 10819 3896 10846 3937 10807 3921 10775 TIME...MOT...LOC 2204Z 211DEG 29KT 3892 10824 TGR
Local storm report, Sep 14, 4:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 PM MDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM NON-TSTM WND GST DOUGLAS PASS 39.60N 108.81W
09/14/2017 M58 MPH GARFIELD CO MESONET
MESONET STATION CO098, DOUGLAS PASS - 26 N
MACK.
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 1:11 PM MDT | Special Weather Statement | GJT | Grand | 49 min |
| Sep 14, 2:26 PM MDT | Special Weather Statement | GJT | Grand | 64 min |
| Sep 14, 2:47 PM MDT | Special Weather Statement | GJT | Uintah | 43 min |
| Sep 14, 3:36 PM MDT | Special Weather Statement | GJT | San Juan | 39 min |
| Sep 14, 4:47 PM MDT | Areal Flood Advisory | GJT | Grand | 3 hr |
| Sep 14, 5:30 PM MDT | Areal Flood Advisory | GJT | Grand | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.